March 3, 2004
Sick Days, Traveling
Question from Virginia, USA:
We are planning a cruise this summer in the Caribbean, but my wife is concerned that our 17 year old, who has type 1, might get seasick and vomit. We have always heard that if he vomits, we should take him right to the emergency room. That may not be possible out at sea. Does anyone have any experience with this situation?
First of all, I think that you should get clarification from your diabetes team: I don’t think that an episode of vomiting translates as “go to the emergency room.”
Certainly, diabetic ketoacidosis can begin to manifest as vomiting. I ask my patients to check urine or blood, if they have such a meter, for ketones when the glucose is elevated, typically above 240 mg/dl [13.3 mmol/L], or when there is vomiting. The presence of moderate-to-large ketones may indicate that extra insulin is required and that might warrant a phone call to the doctor. If vomiting is so severe that the individual cannot keep “anything down, ” then a visit to the emergency room may well be warranted in order to consider some intravenous fluids. But lots of things can cause vomiting unrelated to diabetic ketoacidosis, such as eating a bad chicken salad sandwich on that cruise, for example. So, how can you tell that the vomiting might be related to diabetes? Check those ketones!
In addition, call the cruise line in advance. Most larger cruise ships have some medical facilities as some are rather modern. After all, the cruise ship must take care of passengers and cruise. Find out the details of what is available on your specific ship. You may even be able to contact the ship’s doctor and give some advance warning as to any special considerations. Be sure you travel with ALL of your various supplies and refills in their original, labeled prescriptions. With today’s security, you may also want a travel letter from your doctor, but the labels on the prescriptions should suffice and, for some agencies, are required.